MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC TFNA HELICAL BLADE 110MM STERILE; ROD,FIXATION,INTRAMEDULLARY

WRIGHTS LANE SYNTHES USA PRODUCTS LLC TFNA HELICAL BLADE 110MM STERILE; ROD,FIXATION,INTRAMEDULLARY
Model Number 04.038.310S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/10/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient information is unknown.A device history record review was requested.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.(b)(4): revision surgery took place on (b)(6) 2018 due to the helical blade being too long.The wrong blade size was chosen.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a hardware removal and revision surgery was performed on (b)(6) 2018.The original surgery was performed on (b)(6) 2018 for a proximal femoral nailing system (tfna) for a hip fracture.Post surgery, surgeon realized that the helical blade used was too long and notified the sales consultant on (b)(6) 2018 and the revision surgery took place on (b)(6) 2018.The reason for the revision surgery was that the helical blade used was too long.The wrong blade size was chosen.The helical blade was removed intact, the screw was removed intact, the nail broke while trying to remove it.The nail would not latch onto the nail extractor after several attempts and resulted in the tip breaking and the bottom portion remaining in the patient.A new set of instruments had to be used to complete the surgery and there was a three hour delay.The revision surgery entailed a shorter blade and a longer screw and nail.Surgery was completed successfully and patient outcome was satisfactory.No x-rays available.Concomitant medical parts: (tfna screw 95mm) part: 04.038.095s, lot: h523636, quantity one; (11mm/130 deg ti cann tfna) part: 04.037.142s, lot: h492789, quantity one.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was performed part number: 04.038.310s, lot number: 9920251, date of manufacture: 02 november 2015, place of manufacture: elmira, part expiration date: 30 september 2025, nonconformance noted: n/a: the device history record shows this lot of tfna helical blade 110mm sterile product was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no non-conformance noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.A product investigation was performed.The helical blade was removed intact, the screw was removed intact, the nail broke while trying to remove it.The nail would not latch onto the nail extractor after several attempts and resulted in the tip breaking and the bottom portion remaining in the patient.A new set of instruments had to be used to complete the surgery and there was a three hour delay.The revision surgery entailed a shorter blade and a longer screw and nail.Surgery was completed successfully and patient outcome was satisfactory.No x-rays available.Concomitant parts: (tfna screw 95mm) part: 04.038.095s, lot: h523636, quantity one.(11mm/130 deg ti cann tfna) part: 04.037.142s, lot: h492789, quantity one.The returned 110mm tfna helical blade (04.038.310s, 9920251) is part of the tfna system (dsus/trm/0815/0682 and dsus/trm/0614/0109) for the intramedullary fixation of proximal femoral fractures.The returned blade was received with superficial signs of insertion and removal, but no indication of damage that could have contributed to the complaint condition, therefore it was not confirmed and further replication is inapplicable.The returned 110mm tfna helical blade (04.038.310s, 9920251) was manufactured on 02nov15, and drawing 04_038_270 (rev b) was reviewed and determined to be suitable for the intended design, application, and dimensional conformity when used and handled as recommended.No mrrs, ncrs, or actions related to the complaint condition were generated during production of the returned part(s).Review of device history record(s) showed that there were no issues during the manufacture of the product(s), which would contribute to the complaint condition.The material properties of the returned part(s) were determined to be conforming at the time of manufacture and based on review of the associated/available dhr(s) and based on the details of the complaint and investigation of the returned part(s), additional material testing is not required.During the investigation no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Dimensional check (ca215p), drawing: 04_038_270 (rev b), feature l1 specification: 104.63 ± 0.3 mm, measured: 104.78 mm (conforming).Based on the available information it is not possible to determine a definitive root cause for the complaint condition.It was reported that the wrong blade size was used during the initial procedure.The returned blade was inspected and its length was found to be conforming.The root cause of the complaint condition is most likely an incorrect measurement taken during the procedure, which subsequently led to a blade of incorrect length being implanted.Risk documentation (a-801426).The complaint histories for the tfna helical blade and screw families (04.038.070-425) was reviewed from 1/2014 (system launch) through 5/2018 and in this timeframe there have been four complaints related to head element length issues.Implant sales (b)(4) were utilized to calculate an occurrence rate of (b)(4).The risk assessment for tfna (document number: (b)(4) revision a.176) addresses the hazard ¿incorrect measurement of the head element length may occur during this surgical step.This may cause harm to the patient.¿ on line r06-010.This hazard carries a marginal severity of harm (2) and an improbable likelihood of harm (1) which has a probability of occurrence of (b)(4).This complaint condition is adequately covered by the risk assessment.Device is a single use device but was not reprocessed or reused.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TFNA HELICAL BLADE 110MM STERILE
Common Device Name
ROD,FIXATION,INTRAMEDULLARY
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7400935
Report Number2939274-2018-51482
Device Sequence Number1393616
Product Code HSB
UDI-Device Identifier10886982099075
UDI-Public(01)10886982099075(17)250930(10)9920251
Combination Product (Y/N)N
Initial Reporter StateWY
Initial Reporter CountryUS
PMA/510(K) Number
K131548
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 03/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2025
Device Model Number04.038.310S
Device Catalogue Number04.038.310S
Device Lot Number9920251
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2018
Initial Date Received by Manufacturer 03/10/2018
Supplement Date Received by Manufacturer04/13/2018
Initial Report FDA Received Date04/05/2018
Supplement Report FDA Received Date05/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR